“Should I use an adrenaline auto-injector on someone if I wasn’t sure they were having an anaphylactic reaction?”
Having been heavily involved with adrenaline for many years and specifically adrenaline auto-injectors (not as a medical professional, I should add), my friends and family always asked: “Would using an adrenaline auto-injector have been the wrong thing to do if I thought they were having an anaphylactic reaction but then it turns out they weren’t.”
Before I discuss this, I should first point out that there is always a risk regardless of the drug being administered or taken; a simple aspirin or paracetamol tablet can cause harm. That said, adrenaline is a Prescription Only Medication (POM) and should be treated as such. As with all POMs they must have a document called a Summary of Product Characteristics (SmPCs) which provides a thorough overview of the drug e.g. Dose, side- effects, contraindications and other safety data.
A contraindication is a specific situation in which a drug, procedure, or surgery should not be used because it may be harmful to the person.
These documents can be found here. This brings me to the first point I would like to make. For all adrenaline auto-injectors currently available in the UK, one statement is consistent in all their SmPCs and I quote: “There are no known absolute contraindications to the use of [adrenaline] auto injector during an allergic emergency.” There are very few drugs out there that have no contraindications.
In addition, auto-injectors provide a pre-defined dose of adrenaline; therefore, overdosing would be extremely difficult, if not, impossible. Don’t forget that adrenaline is a hormone that the body naturally produces and it affects multiple organs in our day-to-day lives in a positive way.
Therefore, based on the current evidence, the benefit of using appropriate doses of intramuscular adrenaline far exceeds the risk in an allergic emergency.
Over the years, I have spoken to multiple healthcare professionals who specialise in allergy and/or anaphylaxis and, again, there is one consistent message through all my conversations which is…
“IF IN DOUBT ADMINISTER AN ADRENALINE AUTO- INJECTOR THEN DIAL 999, ASK FOR AN AMBULANCE AND STATE ‘ANAPHYLAXIS’”
- By John Eshelby, ARK Director
For more information on anaphylaxis, check out our guides here.